Thymic carcinomas, together with thymomas, are thymic epithelial tumors, and comprise approximately 14.1 % of thymic epithelial tumors . Thymic carcinomas display clear cytological atypia and histological features and have the capacity to invade and metastasize both locally and to distant organs. At diagnosis, the thymic carcinoma is at an advanced stage in approximately 90 % of patients (at least Masaoka stage III, with invasion of surrounding organs) . The indications for surgical treatment are limited compared with thymomas [3–5]. Our patient was diagnosed as Masaoka stage IVb  and was not considered a suitable candidate for surgery.
Thymic carcinomas do not show the high degree of sensitivity seen with thymomas, but some patients respond well to chemotherapeutic regimens that include cisplatin or carboplatin and anthracycline [7–12]. Koizumi et al.  described 8 patients with advanced thymic carcinoma who received ADOC chemotherapy, and reported a response rate of 75 % with a median survival time of 19 months. Yoh et al.  treated 12 patients with unresectable advanced thymic carcinoma by the cisplatin, vincristine, doxorubicin, and etoposide (CODE) regimen and reported a response rate of 41.7 % and median survival time of 46 months. Igawa et al.  administered carboplatin and paclitaxel to 11 treatment-naïve patients with unresectable thymic carcinoma, and reported a response rate of 36 % with a median survival time of 22.7 months. Lemma et al.  used the same combination of carboplatin plus paclitaxel for 23 treatment-naïve patients with advanced thymic carcinoma in a prospective phase II study, and reported a response rate of 21.7 % and median survival time of 20.0 months. On the other hand, a large percentage of thymic tumors are reported to express c-kit protein [13–15]. Strobel et al.  reported an objective response to imatinib, an inhibitor of c-kit protein, in a patient with thymic carcinoma, but results were negative in a later phase II study . Thus, there are several reports on thymic tumors but the number of treated cases has always been small, and there is still no standard chemotherapy regimen for thymic carcinoma.
Following the development of HAART, which improved disease control, HIV infection began to be considered a chronic disease. Furthermore, an increased incidence of malignant tumors other than the AIDS-defining malignancies in HIV-infected individuals has been reported [1, 2]. However, although one case of both HIV infection and thymic carcinoma has been reported in a child , to our knowledge, there have been no such reports in adults, and the present case appears to be the first in the literature.
Decreased hemopoietic function in HIV patients  results in susceptibility to chemotherapy-induced myelosuppression, and therapy often cannot be completed due to treatment-related toxicities . In addition, exacerbation of HIV and opportunistic infections associated with such myelosuppression is a concern. The present case is significant because a treatment regimen comprising the coadministration of HAART and antineoplastic drugs was used. Although there are no previous studies regarding coadministration of HAART and antineoplastic drugs for cases of HIV complicated by thymic carcinoma, the utility of this treatment regimen has been reported for HIV patients with lung cancer, Kaposi’s sarcoma, and malignant lymphoma [20–23]. HAART offers the following advantages during anticancer treatment: (1) improved immune function by decreasing CD4-positive lymphocyte counts; (2) reduced myelosuppression by inhibition of HIV; and (3) reduced incidence of HIV infection-related conditions (chronic inflammation, tumorigenicity, renal impairment, arteriosclerosis, etc.) .
Some anti-HIV drugs either interact with antineoplastic drugs or cause similar toxicities, making it necessary to exercise caution when these drugs are administered at the same time. In particular, ritonavir (RTV), a protease inhibitor, is a very potent inhibitor of the cytochrome P (CYP) 450 3A4 drug-metabolizing enzyme in the liver. RTV can cause the blood concentrations of coadministered antineoplastic drugs to increase and may cause serious toxicities . Potential cumulative toxicities between HAART and antineoplastic drugs are primarily related to nucleoside reverse transcriptase inhibitors (NRTIs) [26, 27]. Zidovudine causes myelosuppression (especially anemia and neutropenia), tenofovir is nephrotoxic, and stavudine and didanosine cause peripheral neuropathy. If these anti-HIV drugs are coadministered with antineoplastic drugs that can cause the same types of toxicities, there is a strong possibility that the toxicities will become even more severe [26, 27]. Thus, such coadministration should be avoided whenever possible. In the patient reported here, ABC/3TC, a combination of abacavir and lamivudine, which are NRTIs, and RAL, which is an integrase strand transfer inhibitor, was used, and these drugs did not alter the blood concentrations of antineoplastic drugs because they are not metabolized by CYP .
Coadministration of platinum-containing and anthracycline antineoplastic drugs, which constitute key agents in systemic chemotherapy for thymic carcinoma, can be expected to deliver a marked antineoplastic effect, despite the risk of myelosuppression [7–12]. In the present case, we selected ADOC chemotherapy on the basis of treatment outcome in the previous study  and the low incidence of drug interactions with ABC/3TC and RAL . During chemotherapy, white blood cells, neutrophils, CD4 counts, and HIV viral load were monitored as closely as possible, and neutropenia and febrile neutropenia were rapidly treated, enabling completion of four courses of ADOC therapy.
In conclusion, we reported an HIV-infected patient with thymic carcinoma, who responded well to ADOC chemotherapy and HAART. For HIV-positive patients with malignant tumors, care should be exercised in selecting anti-HIV drugs to optimize therapeutic efficacy and reduce potential antineoplastic drug toxicities.